Tornadoes · United States · Kansas · 2017

EF0 tornado, Cassoday, Kansas, May 31, 2017

This EF0 tornado ran 0.3 miles across Butler County on May 31, 2017, touching down at 2:44 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 31, 2017
Touchdown
2:44 PM CDT (19:44 UTC)
Lifted
2:45 PM CDT (19:45 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Butler County
Touchdown point
38.010, -96.550
Lift-off point
38.009, -96.544
Record number
1705311344-01

What the Weather Service recorded

Scattered thunderstorms redeveloped early in the afternoon along a weak stationary front that extended from Central Kansas to Southwest Missouri. With a northwest mid to upper-deck regime, deep layer shear was quite pronounced and therefore favorable for severe thunderstorm development.

Emergency Manager reported multiple funnels and several very brief touchdowns over a one minute period. The longest of which was on the ground for about 30 seconds. |All activity occurred over an open field and no damage was noted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS ICT issued a tornado warning for this county at 19:33 UTC, 11 minutes before the tornado touched down, in force until 19:46 UTC.

The county was under a severe thunderstorm watch, issued at 19:10 UTC and running to 01:00 UTC.

Issued (UTC)ExpiredProductOffice
19:10 UTC01:00 UTCSevere Thunderstorm WatchICT
19:27 UTC19:59 UTCSevere Thunderstorm WarningICT
19:33 UTC19:46 UTCTornado WarningICT
19:55 UTC20:32 UTCSevere Thunderstorm WarningICT
22:01 UTC03:11 UTCFlood WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 31, 2:44 PM CDT, 0 minutes earlier.

Area forecast discussion, May 31, 2:44 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
244 PM CDT Wed May 31 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 243 PM CDT Wed May 31 2017

Forecast highlights focus around thunderstorm chances throughout
the next 7 days.

Convectively reinforced frontal zone currently extends from
central into east-central and southeast Kansas. Moderate
instability along with modest deep layer shear is promoting
scattered strong to severe storms in the vicinity of the boundary.
Main threats will be hail up to golfballs and winds up to 60-70
mph, along with locally heavy rain. Tornado threat is low,
although cannot rule out a brief funnel or touchdown for any storm
that can remain anchored along the frontal boundary. Thinking
activity will continue to fester through the evening as the low-
level jet ramps up, with a continued threat of marginally severe
hail and damaging winds, along with locally heavy rain. Better
storm chances should gradually shift north and east overnight as
the frontal zone shifts north.

Cannot rule out a few lingering showers/storms Thursday morning
over eastern KS. Otherwise, thinking thunderstorm chances will be
low to zero Thursday afternoon and night, as the frontal zone
shifts north of the region.

Shower and thunderstorm chances should gradually increase from
the west/southwest Friday afternoon, and persist off-and-on Friday
night through Saturday night, as a pair of weak mid/upper troughs
approach from the west and southwest. Given weak flow aloft, not
looking at widespread organized severe weather, although modest
instability may promote a few isolated strong to marginally severe
storms Friday afternoon through Saturday evening, with the main
threats 50-60 mph winds and locally heavy rain.

.LONG TERM...(Sunday through Wednesday)
Issued at 243 PM CDT Wed May 31 2017

Due to short-term severe weather concerns, did not spend much
time on the forecast from Sunday and beyond. Model consensus
suggests a cool down by Monday as a cool front attempts to back
door from the northeast, and a longwave trough carves out across
the eastern CONUS. Other than the potential for a few storms
Sunday night- Monday, it appears the best storm chances through at
least mid-week will remain over western KS, with tranquil high
pressure dominating weather across the eastern half of KS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed May 31 2017

Convection is expected to develop along and south of a surface
front which has sagged across central Kansas at midday. Scattered
to numerous showers and storms are expected by late afternoon and
should continue into the evening. A complex of storms is possible
overnight somewhere across central and eastern Kansas. For now
have VCTS in most terminals for the window of greatest opportunity
and will AMD with TEMPO as needed. Outside of convection, some
MVFR cigs will be possible early Thursday morning along and east
of I-135, though for now have kept forecast mainly VFR.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  87  66  84 /  50  10  10  30
Hutchinson      63  87  65  84 /  50  10  10  30
Newton          63  85  65  83 /  50  10  10  30
ElDorado        64  85  65  83 /  50  10  10  20
Winfield-KWLD   65  87  66  84 /  30  10  10  30
Russell         62  88  64  86 /  40  10  10  30
Great Bend      62  87  64  84 /  40  10  10  30
Salina          64  88  66  86 /  40  10  10  30
McPherson       63  87  65  84 /  50  10  10  30
Coffeyville     63  86  65  84 /  40  20   0  20
Chanute         63  85  64  84 /  50  20   0  20
Iola            63  84  64  84 /  50  30   0  20
Parsons-KPPF    64  86  65  84 /  50  20   0  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, May 31, 1:47 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
147 PM CDT Wed May 31 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
147 PM CDT Wed May 31 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected this afternoon into the
early evening across parts of central, south central and southeast
Kansas. The greatest risk for large hail to quarter size and 60 mph
winds will exist along and northeast of an Ellsworth to Wichita to
Sedan line. The severe threat may evolve into a damaging wind
threat as the thunderstorms congeal into a complex of storms late
this evening. Heavy rainfall and localized flooding will also
increase late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic shower and thunderstorm chances will prevail across the
region Friday afternoon through the weekend, and into next week.
Highest chances will generally be during the evening and overnight
hours. While organized severe weather appears unlikely, a handful
of strong storms are possible, along with locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and early
evening, mainly northeast of a line from Ellsworth to Wichita to
Sedan.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 31, 1:29 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND GST     2 NNW PARSONS           37.36N 95.28W
05/31/2017  E50 MPH          LABETTE            KS   TRAINED SPOTTER

&&

KED
Special weather statement, May 31, 2:00 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service WICHITA KS
200 PM CDT WED MAY 31 2017

KSZ068-311930-
Harvey KS-
200 PM CDT WED MAY 31 2017

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Harvey County in south central Kansas...

* Until 230 PM CDT

* At 158 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Newton...moving northeast at 15
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Hesston, Halstead, North Newton, Sedgwick, Walton and
  Newton Airport.

LAT...LON 3792 9717 3792 9754 3805 9767 3817 9768
      3817 9716
TIME...MOT...LOC 1900Z 228DEG 13KT 3803 9734

COOK
Local storm report, May 31, 2:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             NEWTON                  38.04N 97.34W
05/31/2017  E1.75 INCH       HARVEY             KS   LAW ENFORCEMENT

&&

KED
Special weather statement, May 31, 2:05 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service WICHITA KS
205 PM CDT WED MAY 31 2017

KSZ052-053-069-311930-
Butler KS-Marion KS-Chase KS-
205 PM CDT WED MAY 31 2017

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  Southeastern Marion County in central Kansas...
  Southwestern Chase County in east central Kansas...

* Until 230 PM CDT

* At 203 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Burns, or 11 miles southeast of
  Florence...moving east at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Burns, Cassoday, Matfield Green and Wonsevu.

LAT...LON 3801 9693 3819 9691 3821 9656 3794 9659
TIME...MOT...LOC 1905Z 275DEG 12KT 3810 9683

COOK
Local storm report, May 31, 2:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             NEWTON                  38.04N 97.34W
05/31/2017  E0.88 INCH       HARVEY             KS   TRAINED SPOTTER

            HAIL FOR 5 TO 10 MINUTES.

&&

KED
Local storm report, May 31, 2:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             5 ENE NEWTON            38.07N 97.26W
05/31/2017  E1.25 INCH       HARVEY             KS   TRAINED SPOTTER

&&

KED

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 12:00Z

7.7 hours before the tornado, 135 km from the path. May 31, 2017.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 30 joules per kilogram, CIN -236, lifted condensation level 1764 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 50 square meters per square second, 0 to 6 km bulk shear 32 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-236 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 00:00Z

4.3 hours after it, 135 km from the path. June 1, 2017.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 115 joules per kilogram, CIN -193, lifted condensation level 1616 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -25 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-193 J/kg
Surface CAPE
1192 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The surface observations

El Dorado (EQA), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:55 UTC82.460.8150° 10 kt1017.3
18:15 UTC80.660.8150° 11 kt1016.9
18:35 UTC84.262.6140° 11 kt141016.6
18:55 UTC8662.6170° 11 kt171016.3
19:15 UTC8662.6170° 7 kt111015.9
19:35 UTC87.862.6150° 9 kt171015.9
19:55 UTC8659200° 9 kt1015.9
20:15 UTC80.655.440° 13 kt181016.3
20:35 UTC75.260.860° 11 kt211016.3
20:55 UTC73.460.860° 16 kt211016.3HZ
21:15 UTC69.860.850° 12 kt1016.6-RA
21:35 UTC69.862.6290° 3 kt251017.6+RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 88 km away, was scanning. The volume nearest the touchdown began at 19:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:48 UTCTORNADO5 Ese CassodayButler, KSDELAYED REPORT FROM EMERGENCY MANAGER REPORTING MULTIPLE FUNNELS AND 4 TO 5 BRIEF ROPE TORNADOES WITH THE LONGEST LASTING 30 SECONDS IN AN OPEN FIELD. TIME IS APPROXIMATED FROM RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 31, 2017

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 316:58 PM EDTEF1Dutchess, NY1.1440

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.